Utah, 2009

Heavy Snow in Utah, February 8 to 10, 2009

February 8 to 10, 2009 · NWS SLC · 7 events in 7 counties and zones

The last in a series of quick-hitting winter storms was the strongest, dropping significant snowfall on the mountains of the entire state of Utah, as well as the northern Wasatch Front. Significant snowfall began on February 8th for the southern mountains of Utah, and on February 9th for most locations in northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The last in a series of quick-hitting winter storms was the strongest, dropping significant snowfall on the mountains of the entire state of Utah, as well as the northern Wasatch Front. Significant snowfall began on February 8th for the southern mountains of Utah, and on February 9th for most locations in northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 7, 8:41 PM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Feb 7, 8:41 PM MST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
841 PM MST SAT FEB 7 2009

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM ALONG THE SOUTHERN
CALIFORNIA COAST WILL MOVE INLAND OVERNIGHT...THEN EAST NORTHEAST
ACROSS THE GREAT BASIN SUNDAY. A NEW COLDER PACIFIC STORM SYSTEM
WILL MOVE INTO THE AREA FROM THE WEST EARLY IN THE COMING WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN UPPER LOW BEGINNING TO EASE
EASTWARD OVER SOUTHERN CALIFORNIA...AS THE NEXT DISTURBANCE SPEEDS
ALONG TOWARD 130W. A DRY SLOT WAS IMPINGING NORTHWARD THROUGH
CENTRAL ARIZONA. ACARS 400-250MB WIND OBSERVATIONS REVEAL A 100 TO
125KT JET FROM BAJA CALIFORNIA NORTHEAST OVER SOUTHERN UTAH. 00Z
700MB ANALYSIS PLACED A CYCLONE OVER SOUTHERN CALIFORNIA...WITH A
WARM FRONT NORTHEAST ACROSS CENTRAL UTAH. WARM ADVECTION WAS
OCCURRING WITH -6C AT KSLC AND -4C UPSTREAM AT KFGZ.

00Z KSLC RAOB INDICATES 3C OF WARMING ABOVE 800MB DURING THE PAST 24
HOURS. THE PRECIPITABLE WATER VALUE HAS REMAINED STEADY JUST UNDER
FOUR TENTHS OF AN INCH.

SYNOPTICALLY...THE UPPER LOW IS BEGINNING TO EASE EAST WITH THE NEXT
SYSTEM FAST ON ITS HEELS OVER THE EASTERN PACIFIC. AS THE SYSTEM
BEGINS TO LIFT OVER THE GREAT BASIN TOMORROW...IT OPENS INTO A
TROUGH AND WEAKENS. THE CORRIDOR OF SOUTHERLY MOISTURE FROM ARIZONA
WILL TRANSLATE TO THE EAST AS THE SYSTEM ARRIVES. THUS WILL KEEP THE
SOUTHERN ADVISORIES IN PLACE.

CONSIDERED AN ADVISORY FOR THE SOUTHERN WASATCH MOUNTAINS AND
EVEN CONSIDERED ONE FOR THE WASATCH MOUNTAIN VALLEYS THROUGH MID
MORNING. WHILE THE MODELS HAVE BEEN HAVING A DIFFICULT TIME
RESOLVING THE MESOSCALE FEATURES OF THE SYSTEM...IR SATELLITE
TRENDS INDICATED COOLING CLOUD TOPS FROM WHERE A LATE AFTERNOON
THUNDERSTORM BRIEFLY DEVELOPED NEAR DELTA...NORTHEAST INTO THE
WASATCH MOUNTAINS. THIS CORRIDOR LINES UP WELL WITH THE WARM FRONT
AROUND 700MB...WITH STRONG MOIST MASS CONVERGENCE ALONG IT. RADAR
TRENDS THIS EVENING HOWEVER HAVE ONLY PERIODICALLY BECOME
INTERESTING (AS WAVES EJECT OUT OF THE UPPER LOW AND INCREASE
ISENTROPIC UPGLIDE UP THE FRONTAL SLOPE BEFORE PASSING). HAD THE
SYSTEM BEEN FORECAST TO STRENGTHEN OR REMAIN STEADY STATE
OVERNIGHT...THE THREAT FOR CONSISTENTLY HIGH SNOW RATES ALONG THE
FRONTAL ZONE WOULD HAVE BEEN GREATER. THIS WOULD HAVE BEEN
FAVORABLE FOR THE WASATCH MOUNTAIN VALLEYS AS WELL...WITH
SOUTHEASTERLY FLOW IN PLACE OVERNIGHT.

THE OTHER CONCERN OVERNIGHT IS MONITORING RAIN RATES ALONG THE
ARIZONA BORDER...WHERE THE MOIST SOUTHERLY FLOW WILL PRESIDE.
RAINFALL TOTALS AS OF 03Z HAVE NOT BEEN AS IMPRESSIVE IN SOUTHERN
UTAH AS SOUTHERN NEVADA HAD THIS AFTERNOON. AND GIVEN THE OVERALL
TREND WITH THE SYNOPTIC SYSTEM...DO NOT FORESEE TOO GREAT OF A
THREAT.

OTHER THOUGHT THIS EVENING IS THE NEED TO INCLUDE THUNDER IN THE
FORECAST FOR SOUTHERN UTAH TOMORROW. 15Z SHORT RANGE ENSEMBLES
INDICATE A HIGH LIKELIHOOD OF 100 MUCAPE DURING THE AFTERNOON. WILL
PASS THIS ON TO THE NEXT SHIFT FOR EVALUATION WITH THE FULL 00Z
GUIDANCE SUITE.

HAVE BUMPED LOW TEMPERATURES UP IN A FEW LOCATIONS BASED ON RECENT
TRENDS AND INCREASED POPS AND SNOW AMOUNTS ALONG THE WARM FRONTAL
BAND FOR THE OVERNIGHT HOURS. RESTRICTED THUNDER WORDING OVERNIGHT ALONG
THE SOUTHERN UTAH BORDER WHERE GREATEST INSTABILITY ALOFT
RESIDES...AS THE RISK FOR THUNDER HAS DECREASED FURTHER NORTH WITH
THE LOSS OF DAYTIME HEATING...PER RUC LIFTED INDEX TRENDS.

PREVIOUS DISCUSSION FOLLOWS...

THE UPPER LOW IS STILL PROGGED TO OPEN UP AND LIFT E-NE SUNDAY AHEAD
OF THE NEXT PACIFIC TROUGH MOVING RAPIDLY SE FROM THE GULF OF ALASKA
SUNDAY. GENERAL CONSENSUS IN THE VARIOUS MODELS HAS THE CLOSED LOW
FORMING NEAR THE CORE OF THE MID-LEVEL COLD AIR LATE MONDAY...WITH
THE ECMWF FURTHER SOUTH OF THE GFS MODEL ALONG THE UT/AZ BORDER.
CONSIDERING THE UPSTREAM RIDGING BEHIND THIS TROUGH...WOULD PREFER
THE FURTHER SOUTH SOLUTION RIGHT NOW...WHICH WOULD OFFER MORE PRECIP
TO THE SRN ZONES WHILE KEEP THE NORTH ACTIVE INTO TUESDAY.

THE PATTERN HEADING TO THE MIDDLE TO LATTER HALF OF THE COMING WEEK
LOOKS FAIRLY ACTIVE WITH A SERIES OF COLD CORE PACIFIC TROUGHS
MOVING SE TO THE WEST COAST...THEN PROGRESSING EASTWARD THROUGH THE
WRN STATES. THESE TROUGHS FOR THE MOST PART WILL BE SPLITTING
FEATURES AS THEY REACH THE COAST...LEADING TO SOMEWHAT LESS
ORGANIZED FEATURES MOVING THROUGH THE GREAT BASIN. THE MIDWEEK
TROUGH LOOKS BETTER PUT TOGETHER AS IT MOVES THROUGH UTAH...BUT THE
WEEKEND SYSTEM MAY HOLD BACK NEAR THE COAST FOR AWHILE BEFORE
EJECTING EAST AS A RELATIVELY WEAK TROUGH. THE BOTTOM LINE IS THAT
THE THREAT OF PRECIP LOOKS HIGH DURING THE EXTENDED PERIOD...BUT ONE
MAJOR STORM PROBABLY NOT IN THE CARDS IN THIS PATTERN.

&&

.AVIATION...WEAK DISTURBANCE MOVING NORTHWARD ACROSS THE SLC
TERMINAL HAS A 20 PERCENT CHANCE OF CAUSING CEILINGS TO LOWER
TO NEAR OR JUST BELOW 7000 FT AGL BETWEEN 04Z AND 06Z...OTHERWISE
CEILINGS WILL REMAIN AT 10,000 FT AGL OR HIGHER THROUGH 17Z SUNDAY.
WINDS WILL BE LIGHT NORTHWEST THROUGH 10Z WITH A 30 PERCENT CHANCE
OF SHIFTING TO THE SOUTHEAST AS EARLY AS 08Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 6 PM SUNDAY FOR UTZ016-UTZ020-
     UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC...ROGOWSKI/CONGER
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Feb 7, 5:45 AM MST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MST SAT FEB 7 2009

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
545 AM MST SAT FEB 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM OVER THE SOUTHERN CALIFORNIA COAST WILL TRANSLATE
EAST TONIGHT TOWARDS WESTERN ARIZONA. SCATTERED RAIN AND SNOW
SHOWERS TODAY WILL INCREASE IN COVERAGE TONIGHT...ESPECIALLY
ACROSS SOUTHERN AND WEST-CENTRAL UTAH. SNOW LEVELS WILL LOWER TO
AROUND 5000 FEET...WITH SIGNIFICANT ACCUMULATIONS EXPECTED FOR THE
MOUNTAINS OF SOUTHERN UTAH TONIGHT. LIGHT SNOW ACCUMULATIONS CAN
ALSO BE EXPECTED IN SOME OF THE HIGHER VALLEYS OF SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE ACROSS THE MOUNTAINS AND HIGHER VALLEYS OF
SOUTHERN UTAH SUNDAY. ACCUMULATIONS MAY CAUSE TRAVEL DIFFICULTIES
ON AREA ROADWAYS...INCLUDING INTERSTATE 15 NEAR CEDAR CITY.

AFTER A BRIEF BREAK SUNDAY NIGHT...THE NEXT AND COLDER STORM WILL
APPROACH FROM THE PACIFIC NORTHWEST ON MONDAY. ADDITIONAL
ACCUMULATIONS WILL BE POSSIBLE AREA-WIDE AS SNOW LEVELS LOWER
TO THE VALLEYS FLOORS MONDAY NIGHT BEHIND A COLD FRONT.

ANOTHER STORM SYSTEM COULD THEN BRING LIGHT SNOW TO THE AREA
WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Mountains

When
February 8, 3:00 AM MST to February 10, 1:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Kolob SNOTEL received 3.60 inches liquid equivalent precipitation and Midway Valley SNOTEL received 2.60 inches liquid equivalent, or about 30-40 inches of new snow over a 2 day period for the southern mountains.

Heavy Snow, Wasatch Mountains I-80 North

When
February 9, 1:00 AM MST to February 10, 11:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
COOP Observer

Snowbasin Mid-Bowl received a storm total of 24 new inches of snow.

Heavy Snow, Wasatch Mountains South of I-80

When
February 9, 2:00 AM MST to February 10, 11:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Alta received 29 new inches of snow for the storm, while The Canyons received 27 inches and Solitude received 25 inches of new snow.

Heavy Snow, Western Uinta Mountains

When
February 9, 2:00 AM MST to February 10, 8:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

Chalk Creek #1 SNOTEL received 1.40 inches liquid equivalent precipitation, or approximately 20 inches new snow based on ratios at similar elevations.

Heavy Snow, Northern Wasatch Front

When
February 9, 3:00 AM MST to February 10, 7:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Layton Bench received a storm total of 18 inches new snow. Other totals included 10 inches of snow in South Ogden and 9 inches on the Northeast Ogden Bench.

Heavy Snow, Great Salt Lake Desert and Mountains

When
February 9, 3:00 AM MST to February 10, 3:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Trained Spotter

Ibapah received 13 inches of new snow for the event.

Heavy Snow, Wasatch Plateau/Book Cliffs

When
February 9, 5:00 AM MST to February 10, 5:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

Indian Canyon SNOTEL received a storm total of 1.80 inches liquid equivalent precipitation, or approximately 24 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156239, 156234, 156235, 156236, 156231, 156240, 156238.